MAUDE Adverse Event Report: STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18066171
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The patient underwent t2 tibia surgery on (b)(6) 2017, and the removal surgery was performed on (b)(6) 2018.When the end cap was attempted to be removed with a driver but the head of the end cap collapsed.Therefore, the conical extractor was used to removed the end cap but the tip of the extractor broke in the head of the end cap, and the broken tip could not be removed.The surgeon tried to removed the end cap but it completely stuck in the nail, so only locking screws were removed and the nail removal surgery was gave up.Broken fragment remaining.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that conical extractor, male, left hand implant extraction set 3.5 mm was alleged of 'instruments - broken, deformed, worn or scratched' could be confirmed.Product inquiry states the conical extractor to be the subject product.The device was used to extract a stryker end cap t2 tibia which wasn't reported to be broken according to the event description.No further associated products were reported.During investigation no material, design or manufacturing related issues were found.The tip of the conical extractor received is completely broken off.The breakage surface indicates a (forced) brittle fracture of the device due to a bending overload.To prevent this, the extractor is laser-marked with the warning ¿do not lever¿.Hardened materials are brittle and rather break than bend.Therefore it is not allowed to bend the extractor i.E.Using it as lever arm.According to test report # (b)(4) the axial pull-off strength and transmittable torque was tested as follows: ¿with all screw extractors an axial tensile force of 20n could be transmitted without separating the conjunction between screw extractor and screw.¿ ¿as the screw extractor sw3,5 is hitting the ground of the screw head with its front surface it can only transmit low moments of torque such as 1,2nm up to 1,9nm.After a modification (shortening of the crest of thread by 1,5mm)at the screw extractor the transmittable torque was between 8,1nm (screw twisted off) up to 1,2nm (breakage of screw extractor).Nevertheless, the achieved moment of torque is regarded as sufficient as the screw-in ¿ and breakaway torque for bone screws generally does not exceed 5nm.¿ based on the above facts it can be ascertained that the root cause of the reported event is not related to a deficiency of the device, but is rather linked to an inadequate handling by the user.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
CONICAL EXTRACTOR, MALE, LEFT HAND IMPLANT EXTRACTION SET 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7756163
Report Number0009610622-2018-00527
Device Sequence Number13949691
Product Code LXH
UDI-Device Identifier04546540510075
UDI-Public04546540510075
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18066171
Device Lot NumberK392285
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2018
Initial Date Received by Manufacturer 07/12/2018
Supplement Date Received by Manufacturer09/06/2018
Initial Report FDA Received Date08/07/2018
Supplement Report FDA Received Date10/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR